Graves disease: What can I do about hair loss?
Am wondering if anyone with Graves disease/Graves opthamology has noticed body wide hair loss? I no longer have hair on my legs and very little on my arms/underarms, and about half the hair on my head. I really don't want to go bald but no one can give me any answers or offer any help to stop the hair loss.
Interested in more discussions like this? Go to the Autoimmune Diseases Support Group.
Hi @lora754, Hashimoto's thyroiditis and Graves' disease are autoimmune disorders, which can sometimes result in hair loss. I'm tagging fellow members like @quiteachiver75 @annieliz @mcmurf2 @melrosejagger @burnt2acrisp @capitalasper who also have experience with Graves' Disease and who may have some tips to offer about stopping the hair loss.
The hair loss can sometimes be reversed after your thyroid hormone levels are normalized. But Graves' can be tricky. What treatment(s) have you had for Graves? Do you have other health conditions that may also be contributing to the hair loss?
Hi! I had radiation ablation in 2011 and was diagnosed with Graves also, with the Graves ophthalmology in 2013. No other health conditions. Doesn't seem to matter if my level are stable or not. Thank you for answering!
I would ask your doctor to make a suggestion for a new medication and see a new Dermatologist- because that sounds like Alopecia maybe? I really don’t know, but do NOT give-up. Don’t be afraid to change doctors until you get the help you need!
Hello, I had Graves in 2010-2012 brought on by heavy metal poisoning. As the metal poisoning resolved, just before I was to undergo thyroid ablation, the Graves began to heal on its own. By the peak of my Graves, I had lost 20% of my body weight, 50% of my hair, had a constant rapid heartbeat constant tremors. By 2015, I regained most of the weight and all of my hair (per my stylist, who has been taking care of my hair since about 1999.) Unfortunately, the tremors have taken up permanent residence but only manifest themselves about 1/2 of the time. My heart rate continues to be too fast whenever I exert myself (like walk up a flight of stairs.)
The fact that you had radiation may be a complicating factor. What does the endocrinologist have to say on the issue?
Hi! I have seen 2 endocrinologists, two dermatologists and my primary care provider. They've done testing of all kinds and just end up saying labs are all good and it must just be something that happens. it is frustrating to watch yourself slowly lose hair. My Graves journey has been brutal. Have had orbital decompression and strabismus surgeries along with permanent double vision. I guess I shouldn't let the hair loss bother me, but it does. People make fun of you and it hurts.
thank you! I needed that!
@lora754 I really don’t blame you for needing more information about your hair loss. I was given chemotherapy to try to slow own my autoimmune disease, and it really bothered me when my hair began to fall out! It was bad enough to have an autoimmune disease, but now to lose my hair was just too much. Luckily, the hair loss stopped shortly after the chemo was stopped.
But all that doesn’t really answer your question. Have you tried this center at NIH?
It says that they can help you find the right doctor. Sure worth a try
You may also want some more informed doctors. One of these hospitals, ranked as best, or a university medical center, might be worth looking into:
I ended up going to a university hospital after all the doctors said they didn’t know what was wrong with me. Luckily, the university hospital had a specialist on staff who has directed my care ever since.
Do you have any university hospitals or top-ranked rheumatology hospitals that you would consider going to?
Hi @sueinmn 😊
You mentioned that you had metal poisoning. What is that and how did they confirm it?
I am curious if it's something like eating too much tuna salad and overloading on mercury?
Thank you for sharing!
Please don't worry about what you are eating! My metallosis was caused by faulty (since discontinued) metal-on-metal hip implants. Once upon a time, the medical research community got an idea for a hip replacement that would last a lifetime. Instead of using a ceramic ball on the femur, and a polymer lining in the acetabular cup (hip joint) they tried using chromium for one, and cobalt for the other, with a titanium stem. The theory was that the fluid in the joint would lubricate it and with metal, there would be no wear. Oops! Up to half of the recipients experienced metal-on-metal wear. Nearly microscopic bits of the metal deposited in the surrounding tissue, leading to metal poisoning and tissue breakdown. That happened to me, causing metal poisoning which led to pain, tissue breakdown, crazy hyperthyroid, tremors, rapid heartbeat and a host of other unpleasant symptoms. After 5 years, the implants were removed and replaced with traditional materials. It took about 2 more years for the metals to work their way through my system & out of the body, as there is no chelation therapy for chromium or cobalt. Some of my symptoms cleared, others will be my companions for life. At first, the Graves was discounted as an aftereffect of the heavy metal, but after more than a few reports, it has now been added to the list.
About 2 years later, I regained most of the hair on my head and my eyelashes, but little of the hair on my body. I used to have bushy eyebrows I needed to tame, now they are scant & must be filled in with makeup.
When this happened, I learned that in medicine, new is not necessarily better. I ask FAR MORE questions now, and do a lot of research on my own.
I suffer from thyroid conditions, I had my thyroid chemically removed 30 years ago. If I forget to take my thyroid pill, and my thyroid levels suffer, so does my hair, I suffer hair loss. I've been taking a levothyroxine pill for 30 years now, I eligously take it now that I'cve had these issues. I would have never wished this curse on me or anybody else when I swallowed that radioactive iodine pill so many years ago.